Anthrax-tainted heroin still in circulation

Medical experts in the U.K. warn that anthrax-tainted heroin is still in circulation in Scotland, according to a BBC report released Thursday.

Since December of 2009, there have been 39 confirmed cases of anthrax in Scotland. Of those, 12 cases have resulted in deaths. Of the 12 deaths, seven have occurred in Greater Glasgow and Clyde.

Officials with Health Protection Scotland told the BBC that the most recent deaths occurred over the May Day holiday weekend.

Officials say there is no way to tell whether or not the drug is contaminated and that heroin users run the risk of contracting anthrax whether they inject or smoke the drug. Anthrax symptoms for users who smoke the drug include flu symptoms, difficulty breathing and nausea, health officials said.

The symptoms for heroin users who inject the drug are more severe, including swelling and redness near the injection site, which can turn into an abscess, and nausea and severe headaches.

Health officials told the BBC that the onset of symptoms can occur anywhere between one to seven days after infection. If the infection is to be treated successfully, prompt action is required.

Health officials are also asking heroin users to seek treatment or, if barring that, to seek safer alternatives, including methadone.